• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Wed, 17.07.24

Search results


December 2018
Dvir Shalem, Asaf Shemer, Ora Shovman MD, Yehuda Shoenfeld MD FRCP MACR and Shaye Kivity MD

Background: Guillain-Barré syndrome (GBS) is an autoimmune disease of the peripheral nervous system with a typical presentation of acute paralysis and hyporeflexia. Intravenous immunoglobulin (IVIG) and plasma exchange (PLEX) are treatments that have proven to expedite recuperation and recovery of motor function.

Objectives: To describe our experience at one tertiary medical center treating GBS with IVIG and to compare the efficacy of IVIG as the sole treatment versus combined therapy of IVIG and plasma exchange.

Methods: We reviewed the records of all patients diagnosed with GBS and treated with IVIG at the Sheba Medical Center from 2007 to 2015 and collected data on patient demographics, disease onset and presentation, and treatments delivered. The motor disability grading scale (MDGS) was used to evaluate the motor function of each patient through the various stages of the disease and following therapy.

Results: MDGS improvement from admission until discharge was statistically significant (P < 0.001), as was the regainment of motor functions at 3 and 12 months follow-up compared to the status during the nadir of the disease. The effectiveness of second-line treatment with IVIG following PLEX failure and vice versa was not statistically significant (P > 0.15).

Conclusions: The majority of patients included in this study experienced a significant and rapid improvement of GBS following treatment with IVIG. Combined therapy of PLEX and IVIG was not proven to be effective in patients who encountered a failure of the first-line treatment.

Kassem Sharif MD, Louis Coplan MD, Benjamin Lichtbroun MD and Howard Amital MD MHA
Maria Giovanna Danieli MD PhD, Chiara Gelardi MD, Veronica Pedini MD, and Armando Gabrielli MD
March 2018
Shir Azrielant MD, Yehuda Shoenfeld MD FRCP MACR and Yehuda Adler MD, MHA
December 2016
Claudia Brogna MD, Raffaele Manna MD PhD, Ilaria Contaldo MD, Domenico M. Romeo MD, Maria Chiara Stefanini MD, Antonio Chiaretti MD, Eugenio Mercuri MD PhD and Paolo Mariotti MD
April 2016
Luca Cantarini MD PhD, Maria L. Stromillo MD, Antonio Vitale MD, Giuseppe Lopalco MD, Giacomo Emmi MD PhD, Elena Silvestri MD, Antonio Federico MD, Mauro Galeazzi MD, Florenzo Iannone MD PhD and Nicola De Stefano MD PhD

Behçet's disease (BD) is a multi-systemic disorder of unknown etiology characterized by relapsing oral-genital ulcers, uveitis, and involvement of the articular, gastrointestinal, neurologic, and vascular systems. The choice of treatment is based on the severity of systemic involvement, clinical presentation and the site affected, and includes corticosteroids, azathioprine, interferon, cyclophosphamide, methotrexate or tumor necrosis factor-alpha and interleukin-1 blockers. We present a case series of four refractory BD patients successfully treated with intravenous immunoglobulins (IVIG). All patients fulfilled International Study Group criteria. The patients’ mean age was 38.75 ± 12.09 years and mean disease duration 10.25 ± 8.5 years. Human leukocyte antigen B51 was positive in two of four patients. In addition to oral aphthosis, all patients suffered from genital ulcers and cutaneous BD-related manifestations; central nervous system involvement and arthralgia were found in two patients. Peripheral nervous system, gastrointestinal and eye involvement occurred in 25% of cases. In all patients, previously treated according to EULAR recommendations without reaching satisfactory results, IVIG induced immediate and sustained response over time without incurring any side effects. We propose IVIG administration as an additional effective and safe treatment option in patients with severe and resistant BD.

October 2014
Marzia Dolcino PhD, Antonio Puccetti MD PhD, Andrea Ottria MD, Alessandro Barbieri PhD, Giuseppe Patuzzo MD PhD and Claudio Lunardi MD
October 2013
B. Sakem, K. Matozan, U.E. Nydegger, G. Weigel, A. Griesmacher and L. Risch
 

Background: Anti-red blood cell antibodies, free light chains (FLC) and prothrombotic proteins (PTP) may co-elute with intact immunogIobulin (IgG), and may be the cause of adverse reactions to intravenous immunoglobulin preparations (IVIG).


Objectives: To investigate the presence of residual amounts of these components in IVIG and their effects on ABO blood group agglutination.


Methods: Iso-agglutinin anti-A and anti-B activity was determined with a direct hemagglutination assay of red blood cell (RBC) suspensions from 1% of 46 blood donors together with the serial dilutions of five IVIG (IV1, IV2, IV3, IV4, IV5). Anti-A1 monoclonal antibody was used to confirm reactivity with the A1-reference RBC. The selected IVIG were diluted to a final concentration of 25 mg/ml in 0.15 M NaCl and 0.01 M phosphate-buffered saline (PBS), pH 7.4, with or without a further twofold dilution in a low ionic strength solution.


Results: A variation up to fivefold in the titer strength of anti-A/B activity was observed between the IVIG preparations. A2-type RBC required higher IVIG inputs when tested in 0.15 M NaCl. The differences in FLC kappa and lambda concentrations were as high as > 400 mg/L among the various IVIG. Only IV1 had a significantly high level of antiphospholipid IgG antibodies (18 U/ml). We demonstrated the presence of anti-RBC antibodies, FLC and PTP in IVIG preparations.


Conclusions: Our findings provide clear evidence that IVIG may harbor pathophysiological substrates with a potential risk for adverse effects such as iatrogenic hemolysis, FLC-associated disorders, and thromboembolism. 

September 2012
J. Ben-Shoshan, M. Entin-Meer, H. Guzner-Gur and G. Keren

Heart failure (HF) accompanied by renal failure, termed cardiorenal syndrome (CRS), encompasses both the development and worsening of renal insufficiency secondary to HF as well as the harmful effects of impaired renal function on the cardiovascular system, and remains a universal clinical challenge. CRS was recently classified into subtypes depending on the etiologic and chronologic interactions between cardiac and renal dysfunctions. The mechanisms underlying the CRS are multifactorial, including hemodynamic alterations, neurohormonal effects, and inflammatory components. However, despite enhanced understanding and awareness of CRS, further elucidation of the mechanisms involved and the appropriate treatment approaches are clearly warranted. CRS is a difficult condition to manage, as treatment to relieve congestive symptoms of HF is limited by a further decline in renal functions, itself a major independent predictor of long-term cardiac morbidity. In order to perform a proper clinical investigation and implement appropriate treatment that will minimize subsequent progression of heart and kidney injury, a comprehensive approach to these two pathologies is crucial. In the present review we discuss current theories behind the mechanistic evolution of the CRS as well as therapeutic issues regarding this multifaceted condition.
 

E. Ballanti, G. Di Muzio, L. Novelli, C. Perricone and R. Perricone

The DRESS syndrome (drug reaction with eosinophilia and systemic symptoms), also known as DIHS (drug-induced hypersensitivity syndrome), presents clinically as an extensive mucocutaneous rash, accompanied by fever, lymphadenopathy, hepatitis, hematologic abnormalities with eosinophilia and atypical lymphocytes, and may involve other organs with eosinophilic infiltration, producing damage in several systems, especially kidney, heart, lungs, and pancreas. The pathogenesis is related to specific drugs (especially the aromatic anticonvulsants), altered immune response, sequential reactivation of herpes virus, and association with some HLA alleles. Glucocorticoids are the basis for the treatment of the syndrome, which may be given with intravenous immunoglobulin and, in selected cases, ganciclovir. This article reviews current concepts regarding the interaction of drugs, viruses and immune responses during this complex adverse-drug reaction.
 

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel